Illinois, 2016Damaging Winds in Illinois, May 28, 2016
May 28, 2016 · NWS LOT · 2 events in 2 counties and zones
Thunderstorms developed over eastern Iowa and shifted east into northern Illinois in the late afternoon and evening hours. Some storms produced isolated damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over eastern Iowa and shifted east into northern Illinois in the late afternoon and evening hours. Some storms produced isolated damaging winds. The main threat was along and west of the Interstate 39 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 6:14 PM CST, 1 minute earlier.
Area forecast discussion, May 28, 6:14 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
714 PM CDT SAT MAY 28 2016
.MESOSCALE DISCUSSION...
714 PM CDT
Northern Ogle & Winnebago County storm did finally exhibit a
better defined wind signature, necessitating first SVR issuance.
Also monitoring Lee County segment for potential intensification
and severe issuance. Given potential for isolated/scattered severe
gusts to reach counties just to east/northeast, opted to locally
expand the watch to include Boone, DeKalb and McHenry counties.
RC
Previous update from 641 PM CDT
Limiting factors mentioned in previous meso AFD seem to be
preventing more robust updrafts (including marginal effective
shear and fairly weak midlevel lapse rates). As broken line of
storms progresses east northeast across western CWA cores have
been pulsy but generally remaining below severe limits. With DCAPE
values at or above 1000 j/kg according to SPC mesoanalysis, still
cannot rule out isolated gusts to 50 to 60 mph from the strongest
cores. Given very pulsy nature of the updrafts, threat for any
severe criteria hail appears very isolated. Unless some signs of
congealing and cold pool growth are seen shortly, overall strong
to severe threat appears it will remain limited and isolated. With
MLCAPE around 1000 j/kg likely to wane fairly quickly toward and
beyond sunset, thunderstorms should show a downward trend
intensity wise with time this evening. For all these reasons, not
anticipating needing to expand the going watch eastward.
RC
&&
.SHORT TERM...
217 PM CDT
Through Sunday...
Low clouds have finally lifted Northeast of Chicago, and has
allowed for the surface to received direct light/heating. This
has pushed surface temps into the lower 80s, the abundance of low
level moisture and dewpoints in the mid 60s, will likely struggle
to allow temps to warm much more then the lower 80s. The far urban
heat island effect from the South/Southwest winds could see a few
85-86 degree values this afternoon near Chicago. Otherwise the
main concern will be on the potential for isolated severe storms
mainly along and west of interstate 39.
A decent cumulus field has developed in the wake of the lower
clouds from this morning, but vertical growth has been slow given
the weak warm layer aloft. But expect as the afternoon progresses
the vertical structure will increase allowing parcels to quickly
produce greater depth to the cumulus clouds. Further west across
Iowa is a mid-lvl wave that is helping to agitate the environment
more and producing some larger ascent and a few thunderstorms are
beginning to initiate. Most hi-resolution guidance suggests a
narrow channel of vorticity will elongate as it slips East and
become oriented from near LaCrosse WI south through West Central
IL, but as the vort lobe pushes East the depleting issue could be
the lack of direct heating and we begin to lose the diurnal
component. This could limit the severe threat further East this
evening. That being said, there is some concern that given the dew
points being anomalously high that a broken line of storms could
develop and ride East along the moist layer towards the Chicago
metro between 2-3z. The main threats/hazards for Northern IL from
any storms will likely be damaging wind gusts up to 70mph and
perhaps an isolated hail to quarter size.
Convection should quickly diminish around 4-6z, with much of the
overnight expected to be quiet and dry as a weak diffluent zone
lifts overhead. The 500mb trough axis will be steadily pivoting
East overnight, arriving overhead closer to daybreak but becoming
negatively tilted. Lapse rates will steepen by midday Sunday,
however the lack of forcing and some drier air arriving could
limit precip/convection to areas North/Northeast of IL. Have
opted to go with a dry Sunday to account for this, but could see
the need to bring back a 15-19 POP if the dry air is stubborn to
arrive. Highs will likely push back into the low 80s again Sunday.
Beachler
&&
.LONG TERM...
204 PM CDT
Sunday night through Friday...
The upper low will dampen and shift east of the region Sunday night.
Broad surface high pressure will form in its wake and bring a
generally drier start to the extended period. A subtle trough/weak
cold front will move through overnight with weak energy sliding
southeast in slightly more progressive WNW flow aloft. Most
guidance is dry with its passage but we cannot rule out an
isolated shower.
Memorial Day is shaping up to at least start off fairly nice
and stay that way for most areas in spite some increasing clouds.
After the weak trough passage, a ever so slightly cooler and less
humid air mass will remain in place. To our west warm moist
advection will resume after the gulf of Mexico is temporarily cut
off by the transient surface high. Most of the convection looks to
be tied to daytime heating. Some guidance including the GFS/GEM
attempt to bring some of this into our area. The NAM shoves the
moist air mass south suggesting a better push with the front, and
the EC keeps convection to our west. Given the mixed signals but
favoring a drier solution as is currently forecast, have trended
that direction.
Model guidance does show a diurnal weakening Monday evening, but
suggests some overnight development again to our west that will
attempt to push into our area into early Tuesday, but chances
remain tempered given the weak ridging, southeasterly drier
surface flow. Better chances for showers and thunderstorms returns
Tuesday through midweek in response to a storm system that will
move east through the Dakotas Tuesday. A warm and humid air mass
will return in the southwest flow ahead of this system with an
undisturbed feed from the gulf of Mexico. Shower and thunderstorm
chances appear highest Wednesday and Wednesday night as forcing
from the low is much closer to the region. Cooler and drier
weather will eventually take hold for the latter half of the week
as a modest cold front shifts in with dewpoints dropping back
through the 50s making it feel comfortably and seasonably cool.
KMD
&&
.AVIATION...
For the 00Z TAFs...
Broken line of TSRA over western IL expected to track eastward
this evening...affecting the Chicago area terminals by mid-late
evening. Anticipating this band of storms to begin weakening with
sunset...so confidence in TSRA vs just SHRA decreases into the
Chicago area. Once that band moves through look for VFR conditions
the remainder of the TAF cycle with gusty southwest winds veering
to west Sunday afternoon.
Izzi
&&
.MARINE...
204 PM CDT
While fog has lifted across the lake, it is expected to return
again tonight into early Sunday, and the marine dense fog advisory
will be extended until tomorrow.
A warm front has pushed north of the lake this afternoon with
breezy southerly winds in place. The low will shift to western
Lake Superior by Sunday night, which will maintain southwest winds
to 25 kt today and to 20 kt Sunday with elevated waves on the
north half. The low will strengthen as it moves northeast to James
Bay Monday morning. A weak cold front will moves across the lake
Monday morning which will shift winds only slightly to the west
southwest, with a secondary potentially stronger cold front will
allow for a wind shift to northeast at least for the north half.
Lighter winds remain place through Tuesday before strengthening
out of the southeast in response to low pressure that will cross
the Dakotas Tuesday and move to western Lake Superior late
Wednesday.
KMD/DLB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 28, 2:10 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CDT SAT MAY 28 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
310 PM CDT SAT MAY 28 2016 /410 PM EDT SAT MAY 28 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED TORNADO RISK.
LIMITED HAIL RISK...UP TO QUARTER SIZE.
ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
DISCUSSION:
THUNDERSTORMS OVER EASTERN IOWA WILL SHIFT EAST INTO NORTHERN
ILLINOIS VERY LATE THIS AFTERNOON INTO THE EVENING. ALTHOUGH THE
THREAT OF SEVERE THUNDERSTORMS IS LOW...SOME STORMS COULD PRODUCE
ISOLATED DAMAGING WIND GUSTS AND HAIL EARLY THIS EVENING. THE MAIN
THREAT OF THIS IS EXPECTED TO BE ALONG AND WEST OF THE INTERSTATE
39 CORRIDOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH MONDAY...
LIMITED THUNDERSTORM RISK.
TUESDAY AND WEDNESDAY...
ELEVATED THUNDERSTORM RISK.
THURSDAY...
LIMITED THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL ILLINOIS LATE THIS
AFTERNOON AND EARLY THIS EVENING.
GENERAL STORM MOTION OF THE DAY:
MOVING NORTHEAST AROUND 40 MPH.
&&
LMZ740>745-292015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
310 PM CDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO EARLY SUNDAY...
AND AGAIN MONDAY NIGHT INTO THURSDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
310 PM CDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
AREAS OF DENSE FOG ARE LIKELY TO RETURN PRIMARILY ON THE NORTHERN
TWO THIRDS OF THE LAKE AGAIN TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE LAKE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE ARE PERIODIC CHANCES OF THUNDERSTORMS ACROSS THE LAKE
SATURDAY INTO SUNDAY...AND ACROSS THE NORTHERN PART OF THE LAKE
SUNDAY NIGHT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE LAKE PERIODICALLY TUESDAY INTO THURSDAY.
&&
KMD
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, May 28, 4:53 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
553 PM CDT SAT MAY 28 2016
ILZ008-282345-
OGLE IL-
553 PM CDT SAT MAY 28 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN OGLE COUNTY UNTIL 645
PM CDT...
AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANARK...OR 10 MILES EAST OF MOUNT CARROLL...MOVING NORTHEAST AT 35
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORRESTON... ADELINE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL ILLINOIS.
LAT...LON 4220 8969 4220 8942 4217 8938 4198 8968
TIME...MOT...LOC 2253Z 219DEG 31KT 4205 8978
BMD
Special weather statement, May 28, 5:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
638 PM CDT SAT MAY 28 2016
ILZ010-290015-
LEE IL-
638 PM CDT SAT MAY 28 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN LEE COUNTY UNTIL 715 PM
CDT...
AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALNUT...OR 12 MILES SOUTHWEST OF WALTON...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARMON...
INCLUDING THE FOLLOWING INTERSTATE...
I-88 BETWEEN MILE MARKERS 45 AND 46.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL ILLINOIS.
LAT...LON 4178 8963 4164 8929 4158 8941 4158 8963
TIME...MOT...LOC 2338Z 210DEG 33KT 4156 8958
BMD
Local storm report, May 28, 5:38 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
638 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 2 S DURAND 42.41N 89.33W
05/28/2016 M57 MPH WINNEBAGO IL TRAINED SPOTTER
&&
IZZIThunderstorm Wind, Lee
- When
- May 28, 6:15 PM CST to 6:18 PM CST
- Where
- Lee County, Amboy to 1.71 mi WNW of Lee Center
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.720, -89.330
Structural damage to a building in town. There are also a number of trees down. There are 2700 people without power in the county. Several trees and a powerpole down at the Lee County Fair Grounds.
Thunderstorm Wind, De Kalb
- When
- May 28, 7:27 PM CST to 7:30 PM CST
- Where
- De Kalb County, 1.81 mi NE of Elva to 5 mi SE of De Kalb
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.888, -88.754
Measured on a personal weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646105, 646108.